Nevada, 2019

High Wind in Nevada, September 4, 2019

September 4, 2019 · NWS LKN · 1 event in 1 county or zone

Strong winds were felt across the forecast area as deep moisture combined with a closed upper low over central California, while an upper ridge sat over northern Arizona.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Strong winds were felt across the forecast area as deep moisture combined with a closed upper low over central California, while an upper ridge sat over northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 4, 11:58 AM PST, 6 hours 57 minutes earlier.

Area forecast discussion, Sep 4, 11:58 AM PST, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1258 PM PDT Wed Sep 4 2019

.SYNOPSIS...Increasingly stormy with some actual rain showers
through Thursday. Decreasing showers Friday. The weekend looks
stormy with much cooler temperatures. A real taste of autumn.

&&

.SHORT TERM...Tonight through Friday.

Combination of the Four Corners high and closed low off the West
Coast will pull significant moisture into the Great Basin through
the short term. PW's increase to close to one inch over large
areas of central and northern Nevada through Thursday. Some places
will see values as high as 1.25" Thursday afternoon and evening.
Despite the lack of a well defined jet streak, or even strong
upper ventilating winds, storms are caught in a tight thermal
gradient in the steering layers between about 700 and 400 mb, so
movement faster than would be otherwise. Therefore, they will move
along at a moderate pace, so flooding is not expected from slow
movements. However, caution is advised due to the high PW content
and potential for above average rain efficiency and possibility of
training as frontogenetic zone begins to set up over the state.

Rain amounts for the short term period will, in general, be
beneficial to light, just need to watch individual locations.

High temps drop to normal with cloud cover, but lows remain above
average for the same reason.

.LONG TERM...Friday night through next Wednesday
Overall, impacts likely Saturday and Sunday in regards to convection
and winds. Confidence remains high that high temperatures drop
significantly by Sunday, with near or below average Monday through
next Wednesday.

Friday Night through Sunday.. By early Saturday, the polar front
pushes onshore the Pacific NW. The evolution of this front and
associated 500mb trof still remains uncertain...that is how far
south does the trof and associated upper level dig Saturday but
consensus is growing that northern Nevada experiences a decent
fall like frontal passage.  In fact, several are indicating strong
enough Fgen to produce a frontal band of precip north of I-80,
pushing eastward Saturday evening. All agree that the polar front
exists the area early Sunday, with the trof or upper level closed
low lifting out of the area Sunday evening or early Monday
morning. All of this means, thunderstorms Saturday afternoon in
northern Nevada, continuing late in the night in northeastern
Nevada. Lesser chances exist in central Nevada, where a dry slot
aloft maybe present. There remains a potential for some some
stronger storms in northern Nevada if jet support lines up
Saturday afternoon/evening. Widespread showers continue on Sunday
and Sunday night across most of the area due to cold air aloft
associated with the upper level closed low. A few embedded
thunderstorms are possible.

As for winds, due to the stronger nature of this front, surface
winds should pick up on Saturday, and continue on Sunday but more
out of the west to northwest direction. This ushers in a much
cooler polar airmass, dropping temperatures Sunday into the 60s in
the north to near 80 in far southern central NV. In fact, some
areas near the ID/NV where afternoon cloud cover is anticipated,
temperatures may stay in the 50s.

Monday through Next Tuesday...Afternoon showers continue near the
ID/NV border on Monday due to wrap around flow from the now
departed upper level low...but chances far less than on Sunday.
Another upper level trof approaches the area late Monday into
Tuesday from the northwest, exiting the area on Wednesday. Still
lots of uncertainty what transpires in regards to fronts, but what
is certain is this trof will not contain the moisture fetch the
previous system had, as well as the jet dynamics. Expect high
temperatures to warm slightly on Monday (70s and 80s) and on
Tuesday (80s) as the overall flow turns southwesterly. The best
chances for convection are along the ID/NV border Tuesday where
the best jet dynamics exist, and northeastern Nevada on Wednesday
where wrap around moisture is present, On Wednesday, expect a
slight drop in high temperatures, back in the 70s.

As for precip amounts, potential for widespread .25 to .50 inches
across the far north Saturday through Monday with isolated higher
amounts in the mtns….far less amounts as you go into central
Nevada. Some snow is possible in the highest mtn peaks of Elko
County.

&&

.AVIATION...Thunderstorms possible on station or near at KEKO,
KTPH, KELY, and KBAM. Storm will approach KWMC from southwest in
the evening but uncertainly remains on whether they will hold
together. All storms have the potential for gusty outflow winds
with brief heavy rain at KEKO and KBAM. Showers could continue
until midnight at KBAM, KWMC, and KEKO. Tomorrow, expect showers
and thunderstorms under a very unseasonable moist atmosphere, with
most sites seeing dewpoints in the 50s.

Note: KBAM AMD NOT SKED due to missing sky/cigs.

&&

.FIRE WEATHER...Moisture will increase dramatically through
Thursday, then decrease a bit Friday, then rise again for the
weekend. Temps will cool off due to clouds through the weekend, so
RH's will rise accordingly. Through Thursday, expecting increase
in storm coverage from generally dry today through tonight, a mix
of wet and dry Thursday, but rain showers could actually produce
sporadic wetting conditions. Friday's storms will be confined to
mostly the areas near the Utah border in eastern Nevada. The
weekend out look is wet and cool...more like autumn.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/85/85/98

In the hours before

Special weather statement, Sep 4, 1:29 PM PST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Elko NV
229 PM PDT Wed Sep 4 2019

NVZ034-035-037>039-042230-
Southern Lander County and Southern Eureka County NV-
Southwest Elko County NV-South Central Elko County NV-
White Pine County NV-Ruby Mountains and East Humboldt Range NV-
229 PM PDT Wed Sep 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR THE CHERRY FIRE IN NORTHWESTERN
WHITE PINE...SOUTH CENTRAL ELKO AND EAST CENTRAL EUREKA COUNTIES
UNTIL 330 PM PDT...

At 227 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Ruby Lake, moving north at 30 mph. This area has
several small storms or showers in the vicinity, but the strongest
one will likely pass east of the fire.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Cherry fire. Cloud to
ground lightning will be possible with this storm.

Locations impacted include...
Ruby Lake, Harrison Pass, Overland Pass and Big Bald Mountain.

LAT...LON 3977 11544 3984 11586 4035 11584 4033 11521
TIME...MOT...LOC 2127Z 193DEG 25KT 3991 11559

98
Special weather statement, Sep 4, 1:36 PM PST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Elko NV
236 PM PDT Wed Sep 4 2019

NVZ031-042200-
Northern Elko County NV-
236 PM PDT Wed Sep 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
300 PM PDT...

At 235 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Oakley Reservoir, moving northeast at 40 mph.

Wind gusts 40 to 50 mph will be possible with this storm, along with
brief heavy rains.

This storm will remain over mainly rural areas of extreme northeast
Elko County before enter the Idaho...Utah border area.

LAT...LON 4174 11404 4169 11450 4185 11461 4200 11440
      4199 11404
TIME...MOT...LOC 2135Z 242DEG 33KT 4191 11421

98
Local storm report, Sep 4, 6:25 PM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
725 PM PDT WED SEP 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND GST 4 SE BATTLE MOUNTAIN    40.60N 116.88W
09/04/2019  M59 MPH          LANDER             NV   AWOS

            BATTLE MOUNTAIN AIRPORT AWOS (ELEVATION 4532
            FT).

&&

86
Special weather statement, Sep 4, 6:54 PM PST, 1 minute before
Special Weather Statement
National Weather Service Elko NV
754 PM PDT Wed Sep 4 2019

NVZ034-035-037>039-050330-
Southern Lander County and Southern Eureka County NV-
Southwest Elko County NV-South Central Elko County NV-
White Pine County NV-Ruby Mountains and East Humboldt Range NV-
754 PM PDT Wed Sep 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE PINE...SOUTH
CENTRAL ELKO AND EAST CENTRAL EUREKA COUNTIES UNTIL 830 PM PDT...

At 752 PM PDT, Doppler radar was tracking a moderate thunderstorm 12
miles southwest of Ruby Lake, moving northeast at 25 mph.

Strong winds 30 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Cherry Fire. The strongest
winds are expected out of the west and southwest. Cloud to ground
lightning will be possible with this storm.

Locations impacted include...
Cherry Fire...Ruby Lake.

LAT...LON 4001 11568 4006 11585 4032 11581 4020 11541
TIME...MOT...LOC 0252Z 210DEG 22KT 4012 11571

86

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, N Lander & N Eureka

When
September 4, 6:55 PM PST
Where
N Lander & N Eureka forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Battle Mountain Airport (elevation 4532 ft).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2019Every state in 2019This day in weather historyWarnings in Nevada, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859084.